Alert archive / Massachusetts / Frost Advisories in 2019
Frost Advisory 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Oct 4, 2019, 3:29 AM EDT for 9 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Oct 5, 2019, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2019, 3:29 AM EDT (07:29 UTC)
- In effect from
- Oct 5, 2019, 2:00 AM EDT
- Expired
- Oct 5, 2019, 7:58 AM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 451 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 3, 7:36 PM EDT, 7 hours 53 minutes earlier.
Area forecast discussion, Oct 3, 7:36 PM EDT, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
736 PM EDT Thu Oct 3 2019
.SYNOPSIS...
Cool weather with scattered light showers today. Widespread chilly
rain overnight. Drying out Friday with blustery northerly winds
along with unseasonably cool temperatures. Cool and dry weather
for Saturday. Weather pattern turns unsettled for Sunday into
Tuesday with best chance of rain being Monday into early Tuesday.
Dry and seasonable temperatures return for midweek.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
730 PM Update:
Warm frontal rain continues to overspread central/western MA
into northern/central CT, this precipitation shield falling into
a weakening ridge of high pressure across eastern MA. Light
rains will continue to overspread the area through the remainder
of the evening. Did increase the coverage of showers a little
earlier, but forecast otherwise is holding up with no further
changes needed attm.
Prior discussion from 330 PM:
Rain filling in. Seeing the leading edge of warm-moist advection
into New England along the convergent nose of the H5-7 jet. Noting
colder cloud tops in the satellite, top-down moistening ongoing,
seeing more stations reporting rainfall. Wedge of high pressure
pushing E along with the undercutting NE flow, seeing the start
of winds turning E/SE across E MA. Flattened mid-level vortmax
presently across the Great Lakes region, seeing an emphasis in
the 290-310K isentropic surfaces continuing, scattered shower
activity ongoing, the heavier amounts and lower conditions over
SW portions of New England. Continued consensus blend of model
forecast PoPs and rainfall amounts. Temperatures remain stable
beneath the overcast cloud cover with highs in the 50s, upper
40s along the high terrain.
Previous discussion...
Towards evening we'll begin to see the bulk of the leading edge
of the warm-moist warm frontal push coincident with the H5-7
vortmax. The evolving open-wave, positively-tilting mid-level
trof, rain will move into W New England by dusk preceding the
main low moving into Upstate NY / N New England late. Initial
nose of the H925-85 jet advecting higher thetaE air into S New
England along the SW-NE gradient flow.
Tonight...
Widespread rain, embedded heavier showers. Bulk of outcomes evening
to around midnight collocated with main thetaE plume collocated with
the nose of SW-NE H925-7 jet along the 290-310K isentropic surfaces.
Precipitable waters pushing up to 1.5 inches, freezing levels to 14
kft, looking at a deep warm cloud layer beneath an evolving positive-
tilting trof and supporting H3 jet dynamics above low-mid level lift
and forcing. Thus widespread rain with embedded heavier showers. Yet
with energy transferring, cyclogenesis emerging off the mid-Atlantic
sweeping NE off the S New England coastline beneath the ramp up of
dynamics aloft, one of two things by early morning Friday:
1.) Lower conditions, areas of fog. Surface low sweeping close to S
New England, expect warmest surface temperatures and dewpoints that
will likely saturate given the nocturnal period. Higher confidence
of lower visibility across the high terrain with low clouds, with
the Berkshires and Worcester Hills included. Can't rule out more
widespread issues however lower confidence.
2.) Blustery NW winds. Surface pressure couplet between the exiting
low and high pressure building W. Isallobaric wind component plus
the gradient wind that with sunrise, the boundary layer mixing as
cold air advection proceeds, will see the mix-down of faster NW
winds gusting around 20-30 mph initially for the morning bus stop.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...
Lingering morning showers E/SE coastal New England. Gusty NW winds
continue. Pressure couplet continuing especially morning with around
1-2 mb/hr pressure falls and rises E to W, respectively. The top of
the mixed-layer around H9 with winds around 40 mph, it is entirely
possible the full-momentum reaches the surface, thinking moreso over
the warmer waters. Confluence of NW/NE winds along the backside of
the exiting trof, an inverted boundary is forecast along E/SE New
England with the threat of some light showers. Most of the impacts
during the morning. With pressure rises shifting across the region
by afternoon, the expectation is that we'll see a drying, clearing
trend along with diminishing winds. Highs into the lower 60s which
will really aid the mix-down of winds to the surface early on. A
cool, blustery October day.
Friday night...
Monitoring for frost headlines. A 1030 high building into the area
lending to light winds and mostly clear conditions. Beneath the W-
periphery of a colder airmass advecting behind the strengthening
storm system out towards S Greenland, H925-85 temperatures aloft
around +1-2C, lows getting down into the 30s away from the E/SE
coastline where a decent gradient wind persists along with ocean-
effect cloudiness that will limit radiational cooling. Frost head-
lines likely for N/W portions of MA, CT and perhaps even RI. May
even flirt with the freezing mark. Well below average temperatures
for early October.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
*/ Highlights...
- Cool, dry weather for Saturday.
- Unsettled Sunday - Tuesday. Light showers Sunday NW MA/SE coast
but best chance with cold front Monday-early Tuesday - with
brief downpours possible.
- Dry weather for midweek with seasonable temps.
*/ Details...
Saturday - Saturday night:
Center of broad ridge of high pressure over the Northeast states
will settle southeastward off the coastal waters of Nantucket by
early Saturday evening.
After a cool/crisp start, full sun will push highs only into the 50s
to low 60s amid the warm advection regime (e.g. 850 mb temps rebound
from 0 to +2C to values around +4 to +6C by 00z Sunday). These values
are about 5-10 degrees below early-October climo but overall a pretty
nice Fall day is expected. Increasing moisture/clouds return into
Saturday evening, with clouds invading earliest in central/northern
CT and probably not until early Sunday morning across most of eastern
MA/RI. Question for this period would be on overnight lows and more
specifically onset of cloudiness slowing/halting initial period of
stronger nocturnal cooling. At the moment, expecting nocturnal
radiational cooling being shorter-lived across the CT Valley /
Hartford area and likely all night across northern/eastern MA. Lows
mainly upper 30s to mid 40s.
Sunday - Tuesday:
Overall a pretty unsettled period - governed by a ridge off the
Atlantic seaboard and and an associated feed of subtropical moisture
on low-level south winds, and mean troughing across the upper
Midwest into central Canada associated with the next shot of cooler
air. In between will lie a surface cold front that is expected to be
slow to translate eastward, given its roughly parallel orientation
relative to the mid/upper level geopotential height contours.
Though the front will open Sunday extending from western NY
southward across the central/southern Appalachians, its passage
across southern New England is not likely until Monday into early
Tuesday per most model consensus.
Expect considerable cloudiness for Sunday, with any showers being
pretty spotty/on the light side and primarily into northwest MA and
in coastal sections of RI, SE MA and the Cape and Islands. Period of
cold frontal rain should progress slowly eastward Monday into early
Tuesday, though uncertainty remains especially across eastern MA and
RI when the front actually clears - early Tuesday on the GFS, and
later Tuesday on the ECWMF. With deep moisture prevalent - PWATs
increasing to 1.3-1.6" - and dynamic enhancement owing to Southern
New England lying on the equatorward entrance region of a 60-kt mid-
level jet streak, appears possible that localized downpours could
accompany the front's passage. If downpours materialize, it's
possible a few minor leaf-clogged/poor-drainage flooding areas could
result but too uncertain attm. Convective potential appears nil at
this point owing to limited instability.
Ridging then returns into interior MA/CT and RI by Tuesday
afternoon, and across all areas for Tuesday night. May be some
stronger north/northeast winds in the offshore waters Tuesday night.
Highs mainly in the 60s Sunday, and into the upper 60s-mid 70s
Monday before falling back into low-mid 60s highs for Tuesday. Lows
upper 40s-mid 50s.
Wednesday - Thursday:
Ridging looks to remain in control for the midweek period, with dry
weather and seasonable temps.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...Moderate confidence.
00Z TAF update...
Tonight:
Trend for deteriorating flight categories as warm frontal
showers overspreads the TAFs. MVFR-IFR ceilings with VFR-MVFR
visby showers, lower IFR-VLIFR ceilings against the higher
terrain. Focus of lowest conditions around 4-9z with CIGs
around 004-008. SE winds around 5 to 10 kts continuing to around
6z then shifting NW there- after towards 12z W to E while
becoming blustery, starting to improve.
Friday...
Improving towards VFR as showers linger towards 16-18z, especially
over E/SE coastal MA. Bigger concern will be blustery NW winds
fairly immediate with sunrise. Sustained around 15 kts with gusts
up as high as 40 kts possible along the S/SE coast adjacent to
warmer waters. Otherwise gusts generally around 20 to 30 kts.
Friday night...
Winds having diminished, expect light winds and SKC except along
the E/SE MA coast where a decent 10 kt N wind persists.
KBOS Terminal...
Moderate confidence in TAF. VFR to MVFR into this evening, with
an increasing likelihood of IFR ceilings after 06z, lifting by
11z. Gusty north/northwest winds Fri.
KBDL Terminal...
Moderate confidence in TAF. CIGs lowering with onset -RA/R into
IFR levels through tonight, improving around 10z. Gusty
north/northwest winds Fri.
Outlook /Saturday through Tuesday/...
Saturday: VFR. Breezy.
Saturday Night: VFR.
Sunday: Mainly MVFR, with areas VFR possible. Breezy. Slight
chance SHRA.
Sunday Night: Mainly MVFR, with local VFR possible. Breezy.
Chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Breezy. SHRA
likely.
Monday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...High confidence.
730 pm update...
Tonight:
Winds continuing to shift SE with sustained around 10 kts and
gusts up to 20 kts. Continued swell from Lorenzo and wind- wave
activity is lending to 5 foot seas that'll linger into early
evening. Overnight, waves mainly around 3 to 4 feet with
widespread rain, embedded heavier showers. With heavier showers
expect lower visibility over the waters.
Friday into Friday night...
Likelihood of NW gales over the waters especially during the
early half of the day. GALE WARNINGS issued accordingly with
gusts potentially getting as high as 40 kts. Expect some shower
activity to linger and perhaps some brief lower visibility right
around dawn. Seas building 5 to 7 feet that will diminish into
the overnight period as high pressure settles in from the W. N
winds around 10 to 15 kts sustained with gusts 20 to 25 kts.
Outlook /Saturday through Tuesday/...Moderate confidence.
Saturday: Winds less than 25 kt. Local rough seas.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Rain showers likely.
Monday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely.
Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 11 AM to 5 PM EDT Friday for ANZ231>234-250-
251-256.
Small Craft Advisory from 7 AM Friday to 2 AM EDT Saturday for
ANZ230-236.
Small Craft Advisory from 5 AM Friday to 6 AM EDT Saturday for
ANZ235-237.
Gale Warning from 11 AM to 7 PM EDT Friday for ANZ254-255.
&&
SYNOPSIS...Loconto/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Loconto
AVIATION...Loconto/Sipprell
MARINE...Loconto/SipprellHazardous weather outlook, Oct 3, 3:17 PM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 317 PM EDT Thu Oct 3 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-041930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 317 PM EDT Thu Oct 3 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patchy frost is likely Friday evening into overnight Saturday across interior Massachusetts, northern Connecticut and Rhode Island as temperatures fall into the low to mid 30s. Frost advisories will likely be needed as confidence increases in cold overnight temperatures Friday night into early Saturday morning. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>234-250-251-256-041930- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 317 PM EDT Thu Oct 3 2019 ...GALE WARNING IN EFFECT FROM 11 AM TO 5 PM EDT FRIDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ254-255-041930- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 317 PM EDT Thu Oct 3 2019 ...GALE WARNING IN EFFECT FROM 11 AM TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-235>237-041930- Boston Harbor-Rhode Island Sound-Narragansett Bay-Block Island Sound- 317 PM EDT Thu Oct 3 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Frost Advisories in Massachusetts, 2019Frost Advisories in Rhode Island, 2019Frost Advisories in Connecticut, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.